Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 274, NWS Midland/Odessa, TX

October 22, 2002Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 22, 2002, 5:49 PM CDT for Pecos County, Texas. It was in force for 5 days. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2002, 5:49 PM CDT (22:49 UTC)
Expired
Oct 27, 2002, 7:45 PM CST
In force
5 days
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 27, 7:20 PM CSTHail 1.25Coyanosa, TXThe public reported large hail resulting in dents on vehicles traveling on Highway 18 in northern Pecos County. Hail stones were estimated to be the size of half dollars.
Oct 27, 7:30 PM CSTHail 0.75Grandfalls, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 22, 3:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WUUS54 KMAF 222249
SVRMAF
TXC371-222330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CDT TUE OCT 22 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 630 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER CENTRAL PECOS COUNTY...OR ABOUT 22 MILES
  SOUTHWEST OF BAKERSFIELD...MOVING EAST AT 25 MPH.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3086 10266 3056 10266 3049 10239 3062 10239
          3061 10216 3067 10216 3067 10196 3088 10213

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 3:01 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Oct 22, 3:01 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT TUE OCT 22 2002

FOCUS OF THIS FORECAST PACKAGE WILL BE SHORT TERM THREAT OF A
FEW SEVERE STORMS.

LATEST ANALYSIS INDICATES A WEAK SFC LOW OVER THE MRF PLATEAU.  LEE
TROUGH EXTENDS N THROUGH ERN NM.  60 DEGREE TdS HAVE ADVECTED NW
AHEAD OF THIS FEATURE.

VAPOR IMAGERY DEPICTS THE FAIRLY STRONG WAVE MOVING OUT OF NRN
MEXICO.  ASSOCIATED LIFT IS BEGINNING TO INFRINGE ON THE WRN CWA.
RADAR/SATELLITE TRENDS CONCUR WITH INCREASING ACTIVITY...PARTICULARLY
NEAR THE DAVIS MOUNTAINS.

A WEAK SHORTWAVE...WHICH PRODUCED LIGHT SHOWER ACTIVITY AS IT
TRAVERSED THE AREA THIS MORNING...PROVIDED A NARROW ZONE OF
SUBSIDENCE ACROSS THE WRN HALF OF THE CWA.  THIS ALLOWED STRONG
INSOLATION...HENCE INCREASING INSTABILITY.  THIS COUPLED WITH MORE
THAN SUFFICIENT DEEP LAYER SHEAR SHOULD PROVIDE FOR A ROUND
CONVECTION...INCLUDING A FEW SEVERE STORMS.  MAIN THREATS SHOULD BE
LARGE HAIL AND DAMAGING WINDS.

A MORE LIMITED THREAT OF SEVERE SHOULD PERSIST INTO LATE WEDNESDAY...
AS A STRONG COLD FRONT PROGRESSES TOWARDS THE AREA. THAT FRONT MAY
AFFECT THE AREA A LITTLE AHEAD OF SCHEDULE....POSSIBLY INTO THE
NORTHERN BASIN BY MIDDAY THURSDAY.  WILL BEGIN TO TREND THURSDAYS
HIGHS DOWN ACROSS THE NORTH.  OTHERWISE WILL KEEP GOING FORECAST
INTACT...RAIN CHANCES AND ALL

MAF  60/78/54/64    6352
LSA  58/77/51/61    6463
6R6  62/80/56/73    5124
MRF  49/75/45/73    4112
CNM  53/78/51/73    5233

.MAF...
TX...NONE.
NM...NONE.

LINDLEY
Hazardous weather outlook, Oct 22, 2:45 PM CDT, 3 hours 4 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT TUE OCT 22 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY SEVERE WEATHER HAZARDS. HOWEVER...AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND
THIS EVENING.

.WEDNESDAY THROUGH MONDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY ACROSS MUCH
OF WEST TEXAS AND SOUTHEAST NEW MEXICO...MAINLY EAST OF A
CARLSBAD...PECOS...SANDERSON LINE. LARGE HAIL WILL BE THE PRIMARY
HAZARD...ALTHOUGH ISOLATED DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE.

NO HAZARDOUS WEATHER IS FORECAST THURSDAY THROUGH MONDAY AT THIS
TIME.

TECHNICAL DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO WEST TEXAS AND
SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. THE LIFT FROM THIS
SYSTEM WILL COMBINE WITH LOW LEVEL MOISTURE AND SURFACE HEATING TO
PRODUCE SCATTERED THUNDERSTORMS. SOME OF THESE THUNDERSTORMS ARE
EXPECTED TO BECOME SEVERE.

THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN WEDNESDAY AFTERNOON AND
EVENING. A FEW STORMS COULD BECOME SEVERE...WITH LARGE HAIL THE
PRIMARY SEVERE WEATHER HAZARD...BUT SEVERE THUNDERSTORM COVERAGE IS
EXPECTED TO BE MORE LIMITED.

CL

In the hours before

Special weather statement, Oct 22, 3:36 PM CDT, 2 hours 13 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-057>062-067>069-074-075-
079>082-258-230200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 PM CDT TUE OCT 22 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM CDT TUESDAY EVENING (800 PM MDT
TUESDAY EVENING) FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...CRANE...DAWSON...ECTOR...GAINES...LOVING...MARTIN...
MIDLAND...UPTON...WARD AND WINKLER

IN SOUTHWEST TEXAS...

BREWSTER...CULBERSON...JEFF DAVIS...PECOS...PRESIDIO...REEVES AND
TERRELL

IN SOUTHEAST NEW MEXICO...

EDDY AND LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...CARLSBAD...CRANE...
DRYDEN...FORT DAVIS...FORT STOCKTON...HOBBS...KERMIT...LAJITAS...
LAMESA...LOVINGTON...MARATHON...MARFA...MCCAMEY...MENTONE...
MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...PINE
SPRINGS...PRESIDIO...RANKIN...SANDERSON...SEMINOLE...SHEFFIELD...
STANTON...TATUM...AND VAN HORN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:16 PM CDTSevere Thunderstorm WarningMAFCrane5 days
Oct 22, 4:42 PM CDTSevere Thunderstorm WarningMAFPecos4 days

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.